It was my understanding that the makeup of the hormone is probably the same, but generics of the same drug may use a different filler....They use binders and color and fillers to get the desired size, shape and color of pill. I'm pretty new at all of this too, so one of the more experienced folks may be able to answer this better.
I started out on synthroid...then went generic....synthroid messes with me...I don't like some of the side effects...Levothyroxine made all of those worse with me...so I went back to straight synthroid and I pay a heftier price as it is not on my accepted list with my insurance : (
Also sometimes there are issues with the dosage not being consistent. I don't know how often that happens, but I know the makers of Synthroid had been chastized in the past for that.
From what my doctor told me - the generic forms only have to be at 80% standard. Meaning, you may only be getting 80% of the actual dose. So, my doctor advises against the generic for Synthroid. She allows generics for many other meds, though.
So that means I am getting 80% of synthroid, so my ENDO is giving me 20% more of Levo to make up the difference. Another way of saying it might be that levo is 20% less potent than the sysnthroid I could be getting.
Symptoms for me on levo...More tachycardia, more feeling like my heart would do a bit of a flip in my chest...more nervous hunger....just more of everything....I get a bit off balance some days, not dizzy just if I'd turn a corner I generally have to grab on to a wall or feel like I'll just run into it head long.... I still have some of that with synthroid...mildly off balance. I can sit in a chair and have my heart rate jump to 100 + beats a minute.
Yes, Lucy, the generic form may very well be 20% less potent than the name brand.
Here is an article I found from the Sun-Times Tribune:
Last year, the FDA determined that generic levothyroxine sodium drugs can be replacements for Synthroid and other brand-name thyroid medications because they're "bioequivalent" � that is, essentially the same as their counterparts
The American Association for Clinical Endocrinologists and the Endocrine Society, emphasize that, in general, they support generic drugs and the discounts they offer consumers and health providers. What the officials oppose is the trend of substituting medications without approval of doctors, a practice that can significantly alter thyroid hormone levels painstakingly stabilized over time.
Thyroid treatments may seem similar, but slight differences in the active or inactive ingredients for generic levothyroxine drugs can result in dramatic changes to hormone levels, from 25 percent too much thyroid hormone to 20 percent too little, the physician groups said.
When changes are made to patients' thyroid hormone regulation, they sometimes suffer a severe recurrence of their symptoms. Exhaustion, depression, hair loss and, in extreme cases, bone depletion could occur when a drug doesn't help the body produce enough thyroid hormone.
In contrast, if a medication stimulates too much of the hormone, patients could sweat excessively and experience faster heartbeats, tremors, nervousness, agitation, decreased concentration and weight loss. http://www.signonsandiego.com/news/health/20050608-9999-1n8thyroid.html
I just checked the FDA website and they allow a difference of absorption of the drug in the bloodstream of plus or minus 3.5% which is the same variation they allow for the brand name when compared from batch to batch.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.